Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Reno, NV

July 26, 2017Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 26, 2017, 12:28 PM PDT for Washoe County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 12:28 PM PDT (19:28 UTC)
Expired
Jul 26, 2017, 1:15 PM PDT
In force
47 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washoe County, NV

The radar

The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS55 KREV 261928
SVRREV
NVC031-262015-
/O.NEW.KREV.SV.W.0012.170726T1928Z-170726T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
1228 PM PDT WED JUL 26 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Central Washoe County in western Nevada...

* Until 115 PM PDT

* At 1227 PM PDT, a severe thunderstorm was located 14 miles west of
  Pyramid Lake, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  The Needle Rocks and Sand Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong outflow winds will likely produce blowing dust. Visibility 
will quickly drop to near zero, leading to sudden hazardous 
conditions for road and air travel. DON'T ENTER THE DUST CLOUD IF 
YOU CAN HELP IT! If you encounter this dust storm, pull off the road 
as much as possible with lights off and remain there until the storm 
passes. Dust storms have resulted in large, deadly traffic accidents.

&&

LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 1927Z 221DEG 19KT 4008 11983 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
690 
WWUS55 KREV 261945
SVSREV

Severe Weather Statement
National Weather Service Reno NV
1245 PM PDT WED JUL 26 2017

NVC031-262015-
/O.CON.KREV.SV.W.0012.000000T0000Z-170726T2015Z/
Washoe NV-
1245 PM PDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR CENTRAL WASHOE COUNTY...

At 1244 PM PDT, a severe thunderstorm was located 10 miles northwest
of Pyramid Lake, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing, and trees. Dust storms resulting in 
         serious accidents. 

Locations impacted include...
The Needle Rocks and Sand Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong outflow winds will likely produce blowing dust. Visibility 
will quickly drop to near zero, leading to sudden hazardous 
conditions. DON'T ENTER THE DUST CLOUD IF YOU CAN HELP IT! 

&&

LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 1944Z 218DEG 20KT 4014 11973 

HAIL...1.00IN
WIND...60MPH
 
$$
043 
WWUS55 KREV 262012
SVSREV

Severe Weather Statement
National Weather Service Reno NV
112 PM PDT WED JUL 26 2017

NVC031-262022-
/O.EXP.KREV.SV.W.0012.000000T0000Z-170726T2015Z/
Washoe NV-
112 PM PDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHOE COUNTY WILL
EXPIRE AT 115 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible over Pyramid Lake.

LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 2012Z 221DEG 19KT 4019 11967 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:31 AM PDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:31 AM PDT, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
331 AM PDT Wed Jul 26 2017

.SYNOPSIS...

Drier air begins to intrude today, resulting in reduced coverage
of thunderstorms for much of eastern California and western
Nevada. After dry weather Thursday, isolated thunderstorms are
expected to return for the weekend. Near average high temperatures
rise to above average for Friday and the weekend.

&&

.SHORT TERM...

Dragged isolated thunderstorms back towards the CA/NV border in
western NV and lowered temperatures slightly (2-4 degrees for many
areas) for this afternoon, otherwise no major changes to the short
term forecast.

Checking out the water vapor and infrared satellite imagery this
morning, the upper low that has been hanging out near Fort Bragg,
CA lately is starting to push inland. Increasing lift with the low
and a boundary that pushed out from last evening's convection is
providing focus for altocumulus and/or ACCAS over far western NV.
As it is hard to rule out an odd shower or thunderstorm this
morning with the incoming forcing, have added a slight chance for
showers and thunderstorms north of I-80 and between Susanville and
Gerlach through mid-morning.

Turning to this afternoon and evening, we have one more day of
isolated to scattered thunderstorms to deal with as the upper low
moves over northern CA and northwest NV. Location-wise, while the
bulk of deep convection is likely well north of I-80 in the best
forcing region of the incoming upper low, a few storms cannot be
ruled out for the rest of northeast CA and western NV, generally
near and east of Highway 395. Any storms that for near Highway 395
should push out into the Basin and Range quickly by this evening
as the upper low advances inland.

As far as the nature of storms today, simulated soundings continue
to show moderate shear aloft with pre-convective instability
reaching 400 to as much as 900 J/kg. This could bring a few
severe thunderstorms with rotation to the region (as was seen
yesterday), with strong outflow winds, heavy rain, and hail up to
an inch in diameter.

Thursday looks dry as more stable air punches into the region
behind today's upper low. However, already by Friday instability
begins re-building over the Sierra south of Highway 50 and over
the far western Nevada ranges as southerly flow returns with a
weak trough developing off the California coast. A few showers and
thunderstorms are possible in those locations by late afternoon on
Friday. -Snyder

.LONG TERM...Saturday through Tuesday...

Ridge of high pressure remains over the Four Corners through the
weekend and into next week with temperatures 5-10 degrees above
normal. High temperatures in the western Nevada valleys will reach
into the upper 90s and even some triple digits, with upper 80s and
low 90s in the Sierra over the weekend. A couple of weak waves will
move into northern CA on Saturday, potentially kicking off a few
high-based thunderstorms to the region. As the ridge continues to
amplify over the Great Basin Sunday and into next week, this will
bring up additional monsoonal moisture into the Sierra and western
NV with higher chances for thunderstorm going into next week for
the eastern Sierra and western Nevada. Hoon

&&

.AVIATION...

Drier air is moving into the region today, although thunderstorms
will once again be in the forecast for western Nevada and northeast
California. The best chances will be north of KSVE/Pyramid Lake
and east of KNFL, but we still have a 20% chance of thunderstorms
today at KRNO/KCXP, as well as KLOL/KNFL. Storms are expected to
initiate along Highway 395 then spreading north and east through
the afternoon and evening.

Occasional lightning, small hail, localized heavy rainfall and gusty
outflow winds will be the main concerns. Blowing dust may also be a
concern for KLOL and KNFL this afternoon. Some smoke may also lower
visibility around KCXP from the Preacher Fire near Minden/Gardnerville.
Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 26, 11:24 AM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Reno NV
1124 AM PDT WED JUL 26 2017

CAZ070>072-NVZ002>005-261945-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
1124 AM PDT WED JUL 26 2017

...THUNDERSTORMS DEVELOPING FROM TAHOE NORTHWARD INTO NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...

Thunderstorms are beginning to develop late this morning with
coverage increasing into the afternoon. Brief heavy rain, dime size
hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Reno, Stampede Reservoir, Graeagle, Plumas Eureka State Park,
Herlong, Bieber, Virginia City, Boca Reservoir, Chilcoot, Nubieber,
Pyramid Lake, Verdi, Termo, Sierraville, Prosser Creek Reservoir,
Blairsden, Beckwourth, Doyle, Eagle Lake and Kings Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4117 12128 4118 12005 4127 12012 4136 11937
      3929 11957 3925 12028 3961 12047 3971 12063
      3968 12068 3971 12072 3991 12075 4019 12090
TIME...MOT...LOC 1820Z 190DEG 61KT 3962 12002

DJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:18 PM PDTSpecial Weather StatementREVStorey42 min
Jul 25, 5:53 PM PDTSevere Thunderstorm WarningREVStorey, Washoe22 min
Jul 25, 8:09 PM PDTSpecial Weather StatementREVLyon, Storey51 min
Jul 26, 11:24 AM PDTSpecial Weather StatementREVWashoe81 min
Jul 26, 3:42 PM PDTSpecial Weather StatementREV48 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.